Maine, 2021

Hail in Maine, July 23, 2021

July 23, 2021 · NWS CAR · 2 events in 1 county or zone

An upper level trof crossed the region during the afternoon and evening of the 23rd with a cold pool aloft. Diurnal heating and the cold pool aloft provided enough instability to support thunderstorm development An isolated severe thunderstorm produced large hail in central Washington county along with 30 to 40 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level trof crossed the region during the afternoon and evening of the 23rd with a cold pool aloft. Diurnal heating and the cold pool aloft provided enough instability to support thunderstorm development An isolated severe thunderstorm produced large hail in central Washington county along with 30 to 40 mph wind gusts. A plowable accumulation of pea size hail also occurred. Other thunderstorms also produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 23, 2:41 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
341 PM EDT Fri Jul 23 2021

.SYNOPSIS...
An upper level trough will slowly exit to the east this evening.
High pressure will then build across the region from the west
late tonight through Saturday, then move east Saturday night.
A warm front will approach the region Sunday into Sunday night.
A cold front will move across the area Monday night into early
Tuesday. Low pressure tracks towards the state Wednesday into
Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
With regard to the current sct shwrs and tstms currently ovr the
FA, we xpct cvrg to diminish fairly rapidly by sunset with the
loss of dytm htg and the cold core alf movg E with the upper
trof axis across the Can Maritimes. Skies will then clr across
the FA ovrngt with potential radiational cooling leading to
chilly ovrngt lows and patchy late ngt fog xpctd with lgt and
vrbl winds. Under msly skies Sat, temps will recover rapidly
to near seasonal aftn high temps for this tm of season with
cont'd lgt winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Surface and upper level highs will move east during the night
with a moister southerly flow developing. Stratus and fog will
arrive along the coast later in the night with some drizzle. The
low clouds will tend to advect northward and eastward on Sunday
ahead of a weakening warm front. Expect stable and cool
conditions under an emerging frontal inversion and maritime
flow. The warmest temps will be in NE Aroostook where some
morning sunshine could warm temps to the lower 70s. In contrast,
an onshore flow will limit coastal highs to the low to mid 60s. The
upper level support for the warm front shears apart with a
sharply diffluent flow and QPF amounts will be on the light
side...with amounts ranging from a tenth to quarter inch through
Sunday evening. Moistening low levels increase the fog risk
Sunday night and will cap lows in the lower 60s. A second upper
level shortwave arrives later Sunday night with increasing
shear and decent mid-level lapse rates. An 850/925mb thermal
ridge will cross later in the night and elevated CAPE will
increase. As a result, will mention a chance of thunderstorms
later Sunday night. On Monday, a warm occlusion crosses in the
morning and will produce a much warmer and humid day. Fog and low
clouds will gradually dissolve and some SBCAPE will develop in
the afternoon. However, there's not a lot of moisture and upper
level dynamics are not as impressive as early Monday. Highs will
climb back into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A cold front crosses Monday night into Tuesday
morning...bringing less humid conditions and slightly cooler
temperatures. Temperatures in the upper 70s will reach the coast
with an offshore flow. An upper trough keeps a chance of showers
in the forecast on Tuesday. Can't rule out thunderstorms. A
cool and unsettled pattern develops for the mid to late week as
a northern stream shortwave moves out of the Great Lakes region
and a fairly strong upper low emerges over the area by late
week. At this point, guidance varies significantly on timing
with the GFS bringing in precip by later Wednesday while ECMWF
holds off until later Thursday. An ensemble approach placed the
higher PoPs Thursday into Thursday evening. Expect highs to only
reach the lower 70s or less across the area for Wednesday into
Saturday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Thru Tonight...Mainly VFR all TAF sites. Brief MVFR
vsbys with any tstm or heavier shwrs til erly eve. Brief MVFR/
IFR vsbys possible with patchy fog late tngt. Lgt winds, xcpt
locally mdt in the vcnty of tstms.

Sat...Unlmtd VFR with lgt winds all TAF sites.

SHORT TERM: Saturday night...VFR except IFR in fog/low cigs
later in the night for coastal sites such as BHB, Machias, and
potentially as far north as BGR.

Sunday...Early morning IFR for BGR and BHB, elsewhere morning
VFR gives way to MVFR cigs in the afternoon.

Sunday night...IFR cigs develop for the entire area with fog on
the coast...to include BHB. Thunderstorms possible late for all
sites.

Monday...IFR cigs retreat to coast in the morning...giving VFR
for all sites by afternoon. Thunderstorms possible.

Monday night...VFR with a slight chance of thunderstorms.

Tuesday into Wednesday...VFR expected. Possible MVFR cigs later
in rain.

&&

.MARINE...
NEAR TERM: Tranquil winds and seas well below SCA thresholds
xpctd ovr our waters tngt thru Sat. Kept close to blended wv
model guidance for fcst wv hts with wv pds mainly between 7 to
9 sec.

SHORT TERM: Fog is expected to develop late Saturday night,
dissipate Sunday morning, but thicken again by Sunday evening
and remain in place into Monday night. Stability is expected to
prevent SCA conditions Sunday night as model guidance is too
high on winds and seas. Thunderstorms are a threat late Sunday
night into Monday evening.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...VJN
Short Term...MCW
Long Term...MCW
Aviation...VJN/MCW
Marine...VJN/MCW
Hazardous weather outlook, Jul 23, 3:02 AM EST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
402 AM EDT Fri Jul 23 2021

MEZ001-003-004-010-015-016-031-240815-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Penobscot-Interior Hancock-
Southern Piscataquis-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-240815-
Coastal Hancock-Coastal Washington-
402 AM EDT Fri Jul 23 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-011-017-032-240815-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Central Washington-Northern Washington-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Scattered showers with isolated thunderstorms will develop this
afternoon. Some of the stronger showers may contain brief, heavy
downpours, as well as pea size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 23, 2:34 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Caribou ME
334 PM EDT Fri Jul 23 2021

MEZ006-011-032-232045-
Southeast Aroostook-Central Penobscot-Northern Washington-
334 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON...
SOUTHERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES...

At 334 PM EDT, a strong thunderstorm was located near Wytopitlock, or
15 miles west of Danforth, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Springfield, Wytopitlock, Reed Plantation, Lincoln Township, Lee,
Mattawamkeag, Winn, Woodville, Prentiss, Kingman, Reed, Carroll,
Macwahoc, Bancroft, Drew Plantation and Molunkus.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4574 6831 4574 6806 4536 6784 4536 6841
TIME...MOT...LOC 1934Z 002DEG 11KT 4563 6818

LaFlash
Special weather statement, Jul 23, 2:46 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Caribou ME
346 PM EDT Fri Jul 23 2021

MEZ016-029-232100-
Interior Hancock-Coastal Hancock-
346 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HANCOCK COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Ellsworth,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ellsworth, Bar Harbor, Bucksport, Dedham, Hancock, Franklin, Orland,
Lamoine, Trenton, Surry, Sullivan, Clifton, Otis, Winter Harbor,
Mariaville, Waltham, Sorrento, Cranberry Isles and Somesville.

This includes US Highway 1 between Ellsworth and Hancock.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4468 6867 4476 6851 4477 6845 4436 6790
      4435 6797 4431 6798 4429 6802 4430 6810
      4432 6813 4428 6816 4425 6815 4422 6815
      4420 6820 4419 6820 4415 6827
TIME...MOT...LOC 1945Z 324DEG 18KT 4463 6846

LaFlash
Special weather statement, Jul 23, 3:11 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Caribou ME
411 PM EDT Fri Jul 23 2021

MEZ017-030-232115-
Coastal Washington-Central Washington-
411 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON
COUNTY...

At 409 PM EDT, a strong thunderstorm was located near Centerville, or
8 miles west of Machias, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Machias, Jonesport, Jonesboro, Columbia Falls, Columbia, Centerville,
East Machias, Machiasport, Marshfield, Beals, Roque Bluffs,
Whitneyville, Northfield and Wesley.

This includes US Highway 1 between Jonesboro and Machias.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4456 6730 4453 6735 4452 6747 4447 6747
      4443 6752 4441 6757 4483 6785 4490 6763
      4458 6724
TIME...MOT...LOC 2009Z 328DEG 7KT 4474 6763

LaFlash
Special weather statement, Jul 23, 3:41 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Caribou ME
441 PM EDT Fri Jul 23 2021

MEZ001-004-232130-
Northern Piscataquis-Northwest Aroostook-
441 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PISCATAQUIS AND
WEST CENTRAL AROOSTOOK COUNTIES...

At 441 PM EDT, a strong thunderstorm was located 14 miles north of
Churchill Dam, or 15 miles east of Clayton Lake, moving south at 15
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clayton Lake, Churchill Dam and Round Pond.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4688 6923 4680 6897 4642 6910 4659 6957
TIME...MOT...LOC 2041Z 013DEG 12KT 4670 6921

LaFlash
Special weather statement, Jul 23, 4:07 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
507 PM EDT Fri Jul 23 2021

MEZ003-004-232200-
Northern Piscataquis-Northern Somerset-
507 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET AND
NORTHWESTERN PISCATAQUIS COUNTIES...

At 506 PM EDT, a strong thunderstorm was located over Caucomgomoc
Lake, or 27 miles northwest of Ripogenus, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chesuncook, Chamberlain Lake, Caucomgomoc Lake, Churchill Dam and
Tamway.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4657 6969 4650 6926 4592 6932 4602 6997
TIME...MOT...LOC 2106Z 012DEG 11KT 4619 6954

LaFlash
Special weather statement, Jul 23, 4:23 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
523 PM EDT Fri Jul 23 2021

MEZ002-006-232215-
Southeast Aroostook-Northeast Aroostook-
523 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 523 PM EDT, a strong thunderstorm was located 8 miles southwest of
Easton, or 8 miles south of Presque Isle, moving south at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Presque Isle, Mars Hill, Easton, Bridgewater, Dudley Township,
Scopan, Littleton, Monticello, Blaine, Westfield, Chapman, Scopan
Mountain, Dudley, Scopan Lake, Webbertown, Saint Croix and Number
Nine Mountain.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4666 6819 4661 6788 4619 6788 4627 6841
TIME...MOT...LOC 2123Z 010DEG 20KT 4656 6803

LaFlash

The radar

The Caribou radar (KCBW), 102 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
July 23, 5:12 PM EST
Where
Washington County, 0.69 mi N of Woodland
Measured
1 in hail
Reported by
Public
Coordinates
45.160, -67.420

A plowable accumulation of pea size hail also occurred with 30 to 40 mph wind gusts.

Hail, Washington

When
July 23, 5:15 PM EST
Where
Washington County, 0.85 mi NE of Woodland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -67.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974487, 974488.